Alert archive / Georgia / Tornado Warnings in 1998

Tornado Warning 14, NWS Jacksonville, FL

May 8, 1998Coffee County, Georgia

NWS Jacksonville, FL issued this tornado warning at May 8, 1998, 1:56 PM EDT for Coffee County, Georgia. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 1:56 PM EDT (17:56 UTC)
Expired
May 8, 1998, 3:00 PM EDT
In force
64 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Coffee County, GA

What was reported inside it

TimeReportWhereRemark
May 8, 2:32 PM EDTThunderstorm WindNicholls, GALarge trees and power lines were blown down.
May 8, 3:10 PM EDTHail 0.75Mora, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WFUS1 KJAX 081754 RRA
TORJAX
GAC069-081900-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
156 PM EDT FRI MAY 8 1998

* TORNADO WARNING FOR...
  COFFEE COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 300 PM EDT


* AT 154 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 8 MILES NORTHWEST OF BROXTON MOVING SOUTHEAST AT 35
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  BROXTON BY 205 PM EDT
  DOUGLAS BY 215 PM EDT
  WEST GREEN BY 220 PM EDT
  NICHOLLS BY 235 PM EDT

GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 8, 9:00 AM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 8, 9:00 AM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 AM EDT FRI MAY 8 1998

PREFRONTAL CONVECTION NOW MVG INTO CNTRL GA CONTS TO SLIP TO THE
ESE... STORM TRACKS ARE RAPIDLY EWRD AT 35 KT. STRNG SW FLOW AT SFC TO
BECM MORE WRLY THRU THE DAY. ATMOSPHERE TO RMN UNSTABLE W/ CAPE VALUES
ABV 3000 (J/KG) TLH.

FRNTL SYS LAYS BACK TWRDS THE NW INTO LOW OVR TX MOVG INTO MISSISSIPPI
BY 48 HRS. STORMS... LOOK TO MOV INTO NRN PART OF CWA LATE IN THE MRNG
HRS. ATL WOULD SUGGEST RAISING POPS OVR NRN PTN OF CWA A CAT. SOME
CONCERN W/ TRAIN ECHOS ACRS NRN PTN OF CWA AS THIS LN DOES NOT LOOK TO
PROGRESS RAPIDLY.

TEMPS TO RISE INTO THE UPR 80S TO NEAR 90 TDY THIS SHLD FUEL THE
INSTABILITY\ AND W/ A STRONG SW TO W FLOW. THE CURRENT FL PACKAGE IS ON
TRACK TDY. BUT WILL REVISIT ZONES FOR FINAL LOOK TWRDS LATE MRNG HRS.

K. KUYPER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:29 PM EDTSevere Thunderstorm WarningJAXCoffee61 min
May 8, 1:47 PM EDTSevere Thunderstorm WarningJAXJeff Davis63 min
May 8, 2:09 PM EDTTornado WarningJAXBacon66 min
May 8, 2:25 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne65 min
May 8, 2:30 PM EDTTornado WarningJAXWare65 min
May 8, 2:43 PM EDTTornado WarningJAXPierce62 min
May 8, 2:56 PM EDTTornado WarningJAXCamden64 min
May 8, 3:02 PM EDTTornado WarningJAXCoffee63 min
May 8, 3:06 PM EDTSevere Thunderstorm WarningJAXBrantley64 min
May 8, 4:04 PM EDTTornado WarningJAXCamden66 min

Nearby

Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.